We all know that being in grad school is not the easiest experience … ever. You cram for hours for exams, try to remember equations or theories, think of creative ways to solve a problem, TA, and do research on top of it all. If you add to this formula depression and/or PMDD …. you’ve got a great amount of disaster on your hands.
Let me elaborate. For those who may not be familiar with the term, there is a disorder (that some may call bitchiness of epic proportions) that affects women prior to having a visit of Aunt Flo. This disorder is a serious form of premenstrual syndrome known as premenstrual dysphoric disorder. It is characterized by feelings of desperation, maybe even thoughts of suicide, boobie tenderness, “bitchiness”, depression, tremendous fatigue, among others. Various pills and drugs are on the market from PMDD, from birth control ones to depression ones. Drug companies have targeted sufferers of PMDD and there are all sorts of ads on the subject.
I suffer from PMDD. I know how it feels to have it, to live with it, and how anti-depressants have helped to achieve a somewhat “peaceful” state of mind where I could continue doing my studies and have a “normal” relationship with the boyfriend, the boss and coworkers.
I got my first period when I was really … REALLY young. I was not prepared for it, I freaked out, and I thought I’d die … not really, but let’s just say it was a traumatic experience, made possible in part due to unhealthy amounts of guilt provided by a conservative set of parents who didn’t know how to talk about puberty (after many years I think that it all happened because I am the first child, thus I was more or less their guinea pig, and they had no “training” in dealing with their first-born becoming an adolescent). Anyways, after I got my pads, and things and stuff, I started reading more on the subject, and the biology of the process. I also picked up older copies of Cosmo at my doctor’s office and read about PMS and averting your period and what not. I thought PMS was just a lame excuse to be bitchy, miss work, and that only weak and overly dramatic gals got it.
At first I would not feel when the “P” day arrived. I started carrying pads and period-paraphernalia to cover my bases in case Aunt Flo’ appeared while I was at school. As the years went on, painful “P” days started appearing, and high doses of acetaminophen and heating pads came to my rescue. College was fine, boobie tenderness and such happened, but it wasn’t until I got into grad school that things took a really bad turn.
I started cramping pretty bad during my second year of grad school. I could not touch my chest because it felt like the boobs were about to explode (I seriously thought of not drinking anything so liquid would not retained by my body and take diuretics to help me eliminate whatever liquid was left … but I’m too chicken for that). I also started noticing that 1-2 weeks before “P” day, I was extremely tired (sometimes even sick, like my immune system was all down or something because I was getting my period), I could not stay awake in the lab (even if I’d gone to bed at 10pm the previous night and had woken up at 9:30am the next day) and my mood was pretty bad (like Lucifer himself had possessed my brain for a few days, it was like lakes of sulfur were flowing through my veins). I would cry for no reason, but most of the time I’d be in a really foul mood. I couldn’t understand what was happening. Suddenly “P” days started to become as “happy days” because I’d be happy, not bloated and the world would return to its normal order one the first 2 “P” days were over. It was as if 2 weeks prior to the “P” day a catastrophe switch turned on inside and everything was screwed up until my period.
Before the BF and I started dating I remember going to the student health clinic at my school to see if they had a non-NSAID that would help me during “P” days. I described to the doctors and nurses my symptoms, and they suggested I try taking birth control pills. I had a bit of acne, so I though, “cool, 2 for 1, now both acne and nasty PMS will suck it!” But because I’m so special and awesome, and mother nature likes to remind me that biology is complicated, the birth control pills were a nightmare. Not only did I gain weight, but though my periods were shortened, they were still UBER painful and the PMS was still as nasty.
When I started dating the BF we had various nasty fights. Add to that the fact that my parents were not the sort of people who believed in psychiatrists or psychologists, thus it never occurred to me to approach one at my old school and see what was happening. When the foul mood and increase in tardiness at my lab started getting out of control (and the time of the qualifying exam was approaching), I knew I HAD to do something. I thought I was going crazy!!!!!!!! I was on the verge of losing the boyfriend, losing myself in this emotional roller coaster, and maybe even stop my grad studies.
I started getting therapy at school with a really nice postdoctoral psych. fellow, and she recommended I go and see at psychiatrist at school. I was all like “whoa, am I crazy?” I told her that to me medication seemed too drastic, and that it meant that I was weak, that I was not strong enough to pull through this “situation.”
Reluctantly I visited the psychiatrist and I started taking a drug called Escitalopram. I started taking it, and my mood improved like 1,000%. I felt like myself again …. until I started paying the more than 70$ each month for it (that was as much as I was paying for car insurance). I stopped taking it (and getting all bitchy). It sent me into a bitchy downward spiral … so I changed doctors (the first one was more of a murse). Thank GOD I did that. They new doctor was extremely nice, took the time to really ask me questions, listen to my answers and was super willing to talk about options, side effects, etc.
I ended up trying about 3 different drugs, including one that made me contemplate committing suicide a few times a DAY (the same drug that has a movie with its name on it, and a book, and such). Finally we settled on sertraline …. and though I do not feel as fantastic as with the first (expensive) medicine, this one acts as an Ok “equivalent.”
Looking back I can see the signs and symptoms of having this syndrome, and thinking it was all normal. It seemed all normal to me, because I knew no better, because I was taught that medical or chemical intervention are reserved for extreme cases, and the chemical ways are for the weak. My guess is that the more I learned about physiology, how our bodies and brains are supposed to work and not, I was more convinced that I needed help overcoming these symptoms and this state where my mind was running at 1000 rmps at some points, while at others I was too tired to even think.
I guess I also was mildly depressed, thus the medicine helped that too. I have never taken more than 2 months off from school for vacation. In fact, since I finished college I haven’t had more than 3 weeks of continuous vacay time. The pressure to excel at times seemed too much and what you think is “normal” or just due to stress might be somthing more serious. My only piece of advice is that if something does not feel right, go and see a specialist. Look for opinions, don’t just talk to one doctor, or one friend. Read, think, contemplate and decide which route you want to take.
I hope that once I get my second medical insurance (Oh Canada, how much I love you) I can find the generic form of that other medicine I took first and maybe try it again … but I have to be careful, I don’t want to mess up my system by changing medicines all crazy, all of a sudden. My symptoms are still there, but attenuated …. so I can manage now.